Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 27, 2003, 4:43 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 4:43 PM MDT (22:43 UTC)
- Expired
- Jul 27, 2003, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 272243
FFWBOU
COC035-280115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT SUN JUL 27 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
* UNTIL 715 PM MDT
* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING OVER WEST CENTRAL DOUGLAS COUNTY ABOUT 8
MILES WEST OF CASTLE ROCK. THE STORMS PRODUCING THE HEAVY RAIN WERE
MOVING SOUTH AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PERRY
PARK AND SPRUCEWOOD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DOPPLER RADAR ESTIMATES THAT FROM 2.5 TO 4.5 INCHES OF RAIN HAVE
FALLEN FROM DEVILS HEAD NORTHWARD TO ROXBOROUGH STATE PARK SINCE
ABOUT 3 PM.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
LAT...LON 3933 10519 3927 10509 3917 10507 3915 10499
3931 10490 3941 10497 3944 10512
$$
RJK2 follow-up statements
000
WGUS75 KBOU 272358
FFSBOU
COC035-280115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SUN JUL 27 2003
THE NATIONAL WEATHER SERVICE IN DENVER IS CONTINUING A FLASH FLOOD
WARNING FOR CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO UNTIL 715
PM MDT
AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN CONTINUING TO FALL OVER WEST CENTRAL DOUGLAS COUNTY.
THE STORMS PRODUCING THE HEAVY RAIN WERE MOVING SOUTH AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PERRY
PARK AND SPRUCEWOOD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DOPPLER RADAR ESTIMATES THAT FROM 3.0 TO 6.0 INCHES OF RAIN HAVE
FALLEN OVER WEST CENTRAL DOUGLAS COUNTY...FROM ROXBOROUGH STATE PARK
TO SHAMBALLA...TO DEVILS HEAD SINCE AROUND 3 PM.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
LAT...LON 3933 10519 3927 10509 3917 10507 3915 10499
3931 10490 3941 10497 3944 10512
$$
RJK000
WGUS75 KBOU 280048
FFSBOU
COC035-280115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT SUN JUL 27 2003
THE NATIONAL WEATHER SERVICE IN DENVER IS CONTINUING THE FLASH FLOOD
WARNING FOR THE HAYMAN BURN AREA OF SOUTHWESTERN DOUGLAS COUNTY UNTIL
715 PM MDT
AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE RAINFALL STILL FALLING OVER THE HAYMAN BURN AREA IN
SOUTHWESTERN DOUGLAS COUNTY.
LOCATIONS IN THE WARNING INCLUDE THE HAYMAN BURN AREA INCLUDING
WESTCREEK.
DOPPLER RADAR ESTIMATED THAT 1.0 TO 3.0 INCHES OF RAIN HAVE FALLEN
OVER THE EASTERN PORTION OF THE HAYMAN BURN AREA IN SOUTHWESTERN
DOUGLAS COUNTY SINCE 2:30 PM. VERY LITTLE RAIN HAD FALLEN OVER THE
JEFFERSON COUNTY PORTION OF THE HAYMAN BURN AREA. THE INCOMING
RAINFALL IS ONLY OF MODERATE INTENSITY...BUT IT MAY BE ENOUGH TO
CAUSE MORE FLOODING.
THE DOUGLAS COUNTY SHERIFF REPORTED HIGHWAY 67 AT MILE MARKER 92 HAD
BEEN CLOSED DUE TO A MUD SLIDE AROUND 4 PM MDT EARLIER THIS
AFTERNOON. WATER CROSSED THE ROAD AT MILE MARKER 95 ON HIGHWAY 67
SOUTH OF WEST CREEK AROUND 4 PM MDT AS WELL. SPOTTERS REPORTED ROAD
WASHOUTS IN AND AROUND THE WESTCREEK AREA FROM THE HEAVY RAINS.
WATERWAYS AFFECTED FROM THE HEAVY RAINS INCLUDED WEST CREEK AND CAMP
CREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.
LAT...LON 3914 10531 3913 10509 3917 10509 3926 10521
3920 10527
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 27, 3:00 PM MDT, 1 hour 43 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT SUN JUL 27 2003 SHORT TERM DISCUSSION: ELY WINDS HAVE STRENGTHENED ACRS THE PLAINS THIS AFTN WITH MOIST AND UNSTABLE AMS IN PLACE. INITIAL SHOWERS THAT DVLPD OVR THE FTHLS REVEALED NLY STEERING WINDS ALOFT...SO WEVE SEEN SOME TRAINING OF ECHOES ALREADY. NO BOUNDARIES ARE EVIDENT ON THE PLAINS YET...BUT DEWPTS ARE AROUND THE 60 DEGREE MARK. HAVE ISSUED A FLOOD WATCH FOR THE FOOTHILLS AND URBAN CORRIDOR THROUGH MIDNIGHT. WHEN CONVECTION DVLPS ON THE PLAINS...IT COULD LATER DVLP INTO AN MCS...GIVEN THE DIFFLUENT UPR LVL FLOW PATTERN. THE COOLING TREND OF LATE WILL CONT THRU MONDAY AS GFE GRIDS ONLY INDICATE HIGHS ON THE PLAINS IN THE UPR 70S. QPF FIELDS FROM THE AVN AND MESO-ETA INDICATE RAIN FALLING ON THE PLAINS THROUGHOUT THE DAY...BUT I FEEL THAT EVENING SHOWERS WILL END OVERNIGHT...SIMILAR TO WHAT WE SAW THIS MRNG. STALLED SFC FRONT AND MOIST AMS WILL REMAIN ENTRENCHED OVR THE AREA MON...FOR A THIRD ROUND OF AFTN AND EVENING CONVECTION MON AFTN AND EVENING. EVEN THOUGH TEMPS WL BE COOLER ON MON...MODELS INDICATE A SHORT WAVE ROTATING ARND THE DOMINANT WRN U.S. UPR RIDGE WL ACT TO INITIATE THE SHOWER ACTIVITY. CONTINUED HIGH POPS LOOK TO BE IN ORDER. KDRBY LONG TERM DISCUSSION: GFS AND EUROPEAN MDLS INDG AMPLIFIED LONG WV PTRN OVR THE CONUS WL CONT THRU THE LONG TERM PERIOD. UPR HIGH WHICH HAS BEEN LOITERING ACRS THE DESERT SOUTHWEST THE PAST FEW WKS WL MOV INTO THE GREAT BASIN. THRU WED...NLY FLOW ACRS THE ERN HALF OF CO WL PUSH A FEW SURGES THROUGH THE DIST. TIMING OF THESE SURGES WUD BE DIFFICULT TO ASCERTAIN ATTM...SO WL MERELY KP TEMPS SLGTLY COOLER ACRS THE PLAINS THAN WHAT WE SAW LAST WK WITH CHC POPS IN FCST. THURS...UPR HIGH WL BGN TO MIGRATE EWD. CNTR OF RDG WL BE OVR CO THURS AND FRI WHICH WL PBLY BE THE WRMEST DAYS OF THE WK WITH H7 TEMPS WRMG BACK TO 18 C OR SO. AS HAS BEEN THE PTRN THE PAST FEW DAYS...ENUF MID LVL MOISTURE WL RMN OVR THE DIST TO LEAD TO SOME ELEVATED CONVECTION ACRS THE HIGH COUNTRY. PLAINS WL BE MAINLY DRY...BUT CANNOT RULE OUT AN ISOLD TSTM GIVEN THE STG SFC HEATING DURING THE DAY. HEADING INTO NEXT WKND...THE UPR HIGH CORE IS PROGGD TO MOVE INTO OKLAHOMA WHICH WOULD CAUSE THE FLOW TO SWITCH TO THE S. THIS WOULD BE A GOOD SCENARIO TO SHEPARD SOME MONSOON-TYPE MSTR INTO THE AREA. WL LET LTR SHIFTS MAKE THE CALL ON DAYS 6 AND 7 SINCE EVERYTIME A FVRBL PTRN HAS BEEN IN THE MDLS...LTR RUNS THWART THIS SCENARIO. 46 .DEN...NONE.
Hazardous weather outlook, Jul 27, 11:15 AM MDT, 5 hours 28 minutes before
COZ030>051-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTD TO REDEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF NORTHERN COLORADO. A VERY MOIST ATMOSPHERE IS IN PLACE ACROSS NORTHEAST COLORADO TODAY AND WINDS AT UPPER LEVELS ARE GENERALLY LIGHT. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS WHERE SUNNY SKIES THIS MORNING HAVE ALLOWED STRONGER HEATING. STORMS OVER THE MOUNTAINS WILL REMAIN OVER THE HIGHER TERRAIN INTO THE EVENING. IF SHOWERS DEVELOP OVER RECENT BURN AREAS THEN FLASH FLOODING COULD BE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL DEVELOP ON THE PLAINS DURING THE EVENING AND WILL ALSO BE SLOW MOVING. IF THUNDERSTORMS DEVELOP OVER MORGAN AND SOUTHERN WASHINGTON COUNTY...FLOODING PROBLEMS MAY DEVELOP SINCE RAINFALL AMOUNTS OF 2 TO 4 INCHES FELL IN THOSE AREAS LAST NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. AFTER MONDAY...DRIER WEATHER WILL RETURN. ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS CAN EXPECTED FOR TUESDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jul 26, 6:38 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 52 min |
| Jul 26, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 61 min |
| Jul 26, 11:01 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jul 27, 2:29 AM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Jul 27, 2:57 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.